My wife suffers from severe back pain. Doctor has advised Lyrica to be taken once daily at 7 PM but she feels so sleepy & dizzy by 9PM that she cant stand. This is not the time to sleep for any head of family. It is feared that she might fall. Is it a side effect / normal reaction. How can this situation be corrected.
Lyrica + side effects, my wife is sleepy, how can this be corrected?
Question posted by J M Chawla on 10 March 2011
Last updated on 7 April 2020
I take Lyrica and the major side effect that I experience is lots of fatigue. I don’t like being so tired because I now have little quality of life. Could be worse because I tried Neurontin and had worse fatigue plus a lot of other yucky symptoms. I’ve heard that doctors can prescribe meds that can make one more alert but so far no doctor has done that. I have a chronic illness called panhypopituitarism which means my pituitary gland isn’t working. Will have this disease for life. Also had botched spinal surgery so have constant pain with that.
Ok so the dr gave me lyrica 75g twice a day for my fibro 4 days ago... so I leave and I take one not knowing the side effects... I made it 30 mins down the road and started seeing double. I wrecked and the people at the church called my husband for me. I decided to sit down in the grass by the road (why? I have no clue) and by the time my husband and 2 son's showed up I was passed out laying in the grass.It took them a while to wake me up. I don't even remember laying down. They took me home where I slept te rest of the day. Now I take it 30 minutes before bed.
I had a horrible experience with Lyrica. Any time I see commercials for the drug it really ticks me off because they are so misleading. For the 1st 2 weeks on the med I felt like I had my life back from the unrelenting pain of fibromyalgia. Unfortunately, after that first 2 weeks its all a blur. I think I stayed on it for about 4 months and by the time I finally realized what the drug was doing, I was scared to death that the horrendous side-effects would never go away. And it did take awhile for the med to get out of my system. Can you say dumbed-down??? I was totally out of it while on Lyrica. I became a lethargic walking zombie. Many, many times I would set an alarm to wake up at 8am, but then I would wake up (kinda wake up, I tell ya I was super foggy all the time) around 11am or 1pm and have no recollection of the alarm going off or my husband shaking me and yelling at me to get up. I just could not wake up.
The last time it happened where my husband could not wake me up we were on vacation staying in a cabin and I was in bed nearly the whole time and it ruined the trip!! My husband was beside himself with worry and also, anger that this drug did that to me.
So my advise is this: once your wife starts having the drowsiness, sleepiness, and overwhelming need to sleep because she cannot think or see straight, GET HER OFF THE MEDICATION ASAP!! It will only get worse and of course the dr's will be wanting her to up the dose and her sleepiness will only get even more worse!! And she will have no life and be totally useless to you. That is how I was to my husband. Now I know some people take Lyrica and swear by it, but I tell ya... they must have a special type of gene or enzyme or cellular structure or be totally depleted on serotonin that the Lyrica boosts them up to the right level. I dont know how or why, but Lyrica robbed me of my life for about 4 - 6 months. Lyrica is by far the worse drug I was ever on for pain.
What I take now is hydrocodone for breakthru pain and morphine for a long-term, long-acting pain reliever. I have both fibro and arthritis pretty bad and these two meds, along with skelaxin, have saved my sanity and have provided the best pain relief that I have *some* of my life back, not all, but some and to me that is a blessing. Also, I have very, very minimal side effects from these two meds, but of the side effects I do get I can live with and still function.
Sorry to hear that your wife is having some trouble, I took this medication for about 4 months, and I will tell you if I had to give anyone any advice about this medication I would tell you to get her away from the medication. That is one of the side effects, but it should not be so severe, and it should go away within a cpl of days.. What dosage is she on? I think that this medication should be removed from a list of prescribed medications. I have been off Lyrica now for about a month and half and I am still suffering from it. The side effects that this medication can give you are not written on the little pamplet that the pharmacy gives you.. And in the past cpl months I have been suffering to the point of almost losing my job, I stopped living my life, I hid in a room for almost two weeks, it caused severe anxiety for me and many other side effects. Since then I have found two great doctors I have to see, one is family dr the other is a psych dr.
I have been told by both that they will never and have never given this medication to a patient that the side effects that can come out with this medication is horrible and one of the worst side effects is suicide. I could go on for pages with the trouble I had, friends I know had and all the research I have done because of my suffering... My recommendation is try something else, get her away from it before some of th eless common side effects come out..
I tried Lyrica for Fibromyalgia (FM), and it did no good although it made me feel more fatigued and sleepier than I already felt from the FM.
I find that 500 mg. of prescription naproxen (aka Aleve) is more effective than many of the other pain relievers, and with fewer side effects.
I take Nuvigil in the mornings to stay alert--but be aware that it is VERY expensive! I take Soma at night to relax super tight muscles and for chronic pain--and it has a nice side effect of LETTING me sleep--but I wake up without a drugged feeling.
Hope this helps! Mary
I was on Lyrica for a while, and am no longer on it due to the sleepy profile as well as it not really helping my pain in a substantial manner. Lyrica for many just happens to be a med that makes one very sleepy. If it is helping substantially, then you really have to weigh out the benefits vs. the risks, and if it's worth it. If it is worth it, then I would suggest taking a stimulant such as Nuvigil to help out with the day time sleepiness.
If she is on just one pill a day I assume it's 75mg. That shouldn't really bother her that much, but eveyone is different. My suggestion would be to take it at bedtime since it's once a day. That way her sleepiness will co-incide with her biological clock, & get a good nights rest. This was the way it was prescribed for me for my Fibromyalgia. Check with her doctor to make sure this is ok with him(or her) first tho'. Can't see it being a problem unless she has something else she takes then & the doctor doesn't want her taking the two together. I would also tell you that the sleepy symptom will go away after she has been on it for a time. Good luck to her.(aand you)
I would advise she take this medication about an hour to 30 minutes before she is ready to go to sleep. It sounds like 7pm is too early for her and she still needs to be alert at that time. If she takes it closer to bedtimeshe should do better.
Hey J M Chawla,
The dizziness is a common side effect of the Lyrica. She could take it later in the evening before bed time so she is not up and about after taking it. As long as she takes it at the same time everyday she should be ok taking before bedtime. Once she has been on this med for awhile, hopefully this side effect will decrease.
If the problem persists or becomes intolerable please confer with the doctor as soon as possible.
Wishing her the best,
Ask the doctor for a lower dose or a similiar med like neurontin.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.